Alert archive / Florida / Areal Flood Advisories in 2021
Areal Flood Advisory 2, NWS Key West, FL
NWS Key West, FL issued this areal flood advisory at Jul 6, 2021, 8:34 AM EDT for Monroe County, Florida. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 8:34 AM EDT (12:34 UTC)
- Expired
- Jul 6, 2021, 10:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
County Monroe County, FL
The radar
The Key West radar (KBYX), 1 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 0.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2730 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
739
WGUS82 KKEY 061234
FLSKEY
Flood Advisory
National Weather Service Key West FL
834 AM EDT Tue Jul 6 2021
FLC087-061445-
/O.NEW.KKEY.FA.Y.0002.210706T1234Z-210706T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
834 AM EDT Tue Jul 6 2021
The National Weather Service in Key West has issued a
* Flood Advisory for...
Lower Keys in Monroe County in Florida...
* Until 1045 AM EDT.
* At 834 AM EDT, National Weather Service Meteorologist detected
heavy rain. Minor flooding is expected to begin shortly in the
advisory area. Between 1 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key,
Key Haven, Fleming Key, Geiger Key, Sunset Key and Shark Key.
This includes the following highways...
US 1 between mile markers 0 and 8.
Additional rainfall amounts of 2 to 4 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
If you observe flooding, contact your Key West National Weather
Service office at 3 0 5...295...1 3 1 6...extension 3.
&&
LAT...LON 2466 8165 2459 8160 2458 8160 2447 8178
2459 8187
$$
SDR1 follow-up statement
363
WGUS82 KKEY 061357
FLSKEY
Flood Advisory
National Weather Service Key West FL
957 AM EDT Tue Jul 6 2021
FLC087-061445-
/O.CON.KKEY.FA.Y.0002.000000T0000Z-210706T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
957 AM EDT Tue Jul 6 2021
At 957 AM EDT, National Weather Service Meteorologist detected heavy
rain. Minor flooding is ongoing in the advisory area. Between 2 and
4 inches of rain have fallen.
Some locations that will experience flooding include...
Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key,
Key Haven, Fleming Key, Geiger Key, Sunset Key and Shark Key.
This includes the following highways...
US 1 between mile markers 0 and 13.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
If you observe flooding, contact your Key West National Weather
Service office at 3 0 5...295...1 3 1 6...extension 3.
&&
LAT...LON 2466 8165 2459 8160 2458 8160 2447 8178
2459 8187
$$
SDR/BTWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 6:19 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 6, 6:19 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Key West FL 619 AM EDT Tue Jul 6 2021 .DISCUSSION... Elsa has emerged over the Florida Straits and resides about 50 miles southwest of Key West. Elsa continues to move north northwest at around 12 mph. The main rain shield is now moving into the Lower and Middle Keys. Earlier overnight, rain bands out ahead of Elsa brought squally showers and tropical storm force wind gusts across most of the island chain. Highest wind gust report over the water came from Sand Key Light which reported a 54 knot or 62 mph gust. Highest wind gust over land occurred at the Key West Airport with a gust of 43 knots or 50 mph. Elsa will continue to trek north northwest passing between Key West and the Dry Tortugas over the next few hours. Conditions will be quickly deteriorating across the island chain, especially across the Lower Keys. Tropical storm force sustained winds are expected in the Lower Keys, with possible frequent tropical storm force wind gusts in the Middle and Upper Keys. A flood watch remains in effect through this afternoon for the Lower and Middle Keys. This is in response to convective allowing model (CAM) and global model guidance suggesting a band of very heavy rainfall may setup over a portion of the island chain this morning. Current rainfall totals expected are 3 to 5 inches with locally up to 8 inches possible. With that said, more recent CAM guidance suggests that the western end of the Lower Keys could see even higher amounts. This however depends on where the heaviest band will set up exactly. We will continue to monitor the situation. Regardless if amounts exceed current guidance, the daily precipitation record will likely be broken for at least Key West. In 1986, the daily record rainfall of 1.65 inches was recorded in Key West. Meanwhile, the precipitation record at Marathon for today is 1.20 inches, set in 1988, which has a decent chance of being broken. Conditions will improve by this afternoon and evening as Elsa exits our CWA to the northwest. An Atlantic ridge will build back in across the Florida Peninsula tonight and Wednesday. This ridge will largely dictate the forecast for the balance of the week, with below to near normal rain chances and near to or slightly above temperatures expected. && .MARINE... Tropical Storm Warning remains in effect for the coastal waters west of Craig Key. A Small Craft Advisory is in effect for the coastal waters east of Craig Key. Marine conditions are quickly deteriorating across the western waters as Tropical Storm Elsa has emerged into the Straits of Florida. Elsa is moving north northwest at 10 knots. The core of Elsa will pass between Key West and Dry Tortugas this morning before moving into the deep Gulf waters. Elsa is forecast to move out of waters entirely to the northwest by this afternoon/early evening. The main rain shield and envelop of sustained tropical storm force winds is across the western Straits of Florida and moving into the Hawk Channel waters. Meanwhile, outer rain bands associated with Elsa are moving across the eastern waters. These bands are producing squally weather with tropical storm force wind gusts. Marine conditions will steadily improve this afternoon and tonight as Elsa lifts out of the area. Thereafter, a subtropical ridge builds across the Florida Peninsula with gentle to moderate east to southeast breezes expected Wednesday through at least Saturday. && .AVIATION... Tropical Storm Elsa is located about 50 miles southwest of Key West and will pass west of the island during the next few hours. Heavy downpours and tropical storm force winds (35-40 kts, gusts to 50 kts) will affect the Key West terminal this morning. Heavy squalls and gusts near tropical storm force are expected for the Marathon terminal. Conditions will begin to improve in the afternoon as Elsa pushes away from the Keys. && .CLIMATE... In 1986, the daily record rainfall of 1.65" was recorded in Key West. Precipitation records date back to 1871. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Tropical Storm Warning for FLZ077-078. Flood Watch for FLZ077-078. Coastal Flood Advisory for FLZ078. GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075. Small Craft Advisory for GMZ031- 042-052-072. && Public/Marine/Fire...LIW Aviation/Nowcasts....NB Data Acquisition.....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 6, 5:57 AM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 557 AM EDT Tue Jul 6 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 557 AM EDT Tue Jul 6 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Tropical Storm Elsa will pass just west of Key West early this morning, then continue moving north-northwest into the southeastern Gulf of Mexico today. The risk for multiple weather hazards continues for portions of the Florida Keys today, including heavy rainfall with the potential for significant flooding, tropical storm force winds, mainly in squalls in the Lower Keys, isolated tornadoes, treacherous marine conditions, and coastal flooding. Please refer to the latest Hurricane Local Statement, Flood Watch and Coastal Hazard Message issued by the National Weather Service office in Key West for additional detailed information. A Small Craft Advisory is in effect for Florida Bay, and the Straits of Florida and Hawk Channel east of Craig Key, due to southerly winds of 20 to 25 knots, and seas up to 8 feet in the eastern Straits. Small Craft Advisories may be required for portions of the Florida Keys coastal waters tonight, with southerly winds gradually decreasing as Elsa moves northward across the eastern Gulf of Mexico. Isolated to scattered thunderstorms are expected today and tonight. The primary thunderstorm hazards will be strong winds and lightning strikes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorms will be possible through the period. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 6, 3:02 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
302 AM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM TROPICAL STORM 5 W BOCA CHICA CHANNEL 24.57N 81.80W
07/06/2021 LOWER KEYS IN MONR FL MESONET
A SOUTH SOUTHEAST WIND GUST OF 37 KNOTS, OR 43 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT THE KEY
WEST COAST GUARD STATION AT 209 AM EDT.
0150 AM TROPICAL STORM 2 SW BIG COPPITT KEY 24.58N 81.68W
07/06/2021 LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT 150 AM
EDT.
0150 AM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
07/06/2021 GMZ044 FL C-MAN STATION
A SOUTHEAST WIND GUST OF 43 KNOTS, OR 50 MPH, AND A
1-MINUTE SUSTAINED WIND SPEED OF 34 KNOTS, OR 39 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 150 AM EDT.
0131 AM TROPICAL STORM 4 WSW BOCA CHICA 24.56N 81.76W
07/06/2021 LOWER KEYS IN MONR FL ASOS
A SOUTH SOUTHEAST WIND GUST OF 43 KNOTS, OR 50 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
131 AM EDT.
1254 AM TROPICAL STORM 2 WSW KEY WEST 24.56N 81.81W
07/06/2021 LOWER KEYS IN MONR FL OTHER FEDERAL
A SOUTH SOUTHEAST WIND GUST OF 34 KNOTS, OR 39 MPH, WAS
RECORDED BY THE NOAA NATIONAL OCEAN SERVICE WEATHER
STATION AT 1254 AM EDT.
&&
JAMLocal storm report, Jul 6, 5:45 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
545 AM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TROPICAL STORM 4 SW BOCA CHICA 24.55N 81.75W
07/06/2021 GMZ044 FL ASOS
A SOUTHEAST WIND GUST OF 39 KNOTS, OR 45 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
205 AM EDT.
0210 AM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
07/06/2021 GMZ044 FL C-MAN STATION
A SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 210 AM EDT.
0223 AM TROPICAL STORM 14 NW KEY WEST 24.71N 81.93W
07/06/2021 GMZ033 FL MESONET
A SOUTHEAST WIND GUST OF 40 KNOTS, OR 46 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT SMITH
SHOAL LIGHT AT 223 AM EDT.
0330 AM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
07/06/2021 GMZ044 FL C-MAN STATION
A EAST SOUTHEAST WIND GUST OF 36 KNOTS, OR 42 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 330 AM EDT.
&&
KRLocal storm report, Jul 6, 6:46 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
646 AM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM TROPICAL STORM 14 NW KEY WEST 24.71N 81.93W
07/06/2021 GMZ033 FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 538 AM EDT.
0550 AM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
07/06/2021 GMZ044 FL C-MAN STATION
AN EAST-SOUTHEAST WIND GUST OF 44 KNOTS, OR 50 MPH, AND A
1-MIN SUSTAINED WIND SPEED OF 35 KNOTS, 40 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 550 AM EDT.
0618 AM TROPICAL STORM KEY WEST 24.56N 81.78W
07/06/2021 LOWER KEYS IN MONR FL OFFICIAL NWS OBS
AN EAST-SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
RECORDED AT THE FLORIDA KEYS NWS RSOIS AT 618 AM.
0624 AM TROPICAL STORM 5 W BOCA CHICA CHANNEL 24.57N 81.80W
07/06/2021 LOWER KEYS IN MONR FL MESONET
A SOUTH-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT US COAST
GUARD SECTOR KEY WEST AT 624 AM EDT.
&&
SDRLocal storm report, Jul 6, 8:11 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
811 AM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM TROPICAL STORM 3 WSW NILES CHANNEL BRI 24.65N 81.48W
07/06/2021 LOWER KEYS IN MONR FL CO-OP OBSERVER
AN EAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY
THE CO-OP OBSERVER AT CUDJOE KEY AT 613 AM EDT.
0623 AM TROPICAL STORM 4 SW BOCA CHICA 24.55N 81.75W
07/06/2021 GMZ044 FL ASOS
A SOUTHEAST WIND GUST OF 41 KNOTS, OR 47 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
623 AM EDT.
0629 AM TROPICAL STORM 2 SW BIG COPPITT KEY 24.57N 81.68W
07/06/2021 LOWER KEYS IN MONR FL ASOS
A SOUTH-SOUTHEAST WIND GUST OF 40 KNOTS, OR 46 MPH, FROM
THE SOUTHEAST WAS RECORDED BY THE KEY WEST NAVAL AIR
STATION ASOS AT 629 AM EDT.
0720 AM TROPICAL STORM 2 SW BIG COPPITT KEY 24.58N 81.68W
07/06/2021 LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 34 KNOTS, OR 40 MPH, WAS
RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT 720 AM
EDT.
0726 AM TROPICAL STORM 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
07/06/2021 LOWER KEYS IN MONR FL OTHER FEDERAL
A WIND GUST OF 43 KNOTS, OR 49 MPH, FROM THE SOUTHEAST
WAS RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 726 AM EDT.
0729 AM TROPICAL STORM 4 WSW BOCA CHICA 24.56N 81.76W
07/06/2021 LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 42 KNOTS, OR 48 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
729 AM EDT.
&&
KRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:28 PM EDT | Special Marine Warning | KEY | 32 min | |
| Jul 5, 11:32 PM EDT | Special Weather Statement | KEY | Miami-Dade | 28 min |
| Jul 6, 10:40 AM EDT | Areal Flood Advisory | KEY | Monroe | 110 min |
| Jul 6, 12:23 PM EDT | Areal Flood Advisory | KEY | Monroe | 38 min |
Nearby
Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.